Alert archive / Kansas / Flash Flood Warnings in 2013

Flash Flood Warning 25, NWS Goodland, KS

September 12, 20134 counties in Kansas

NWS Goodland, KS issued this flash flood warning at Sep 12, 2013, 9:32 PM MDT for 4 counties in Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2013, 9:32 PM MDT (03:32 UTC)
Expired
Sep 13, 2013, 3:30 AM MDT
In force
6 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Greeley County, KS, Logan County, KS, Wallace County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 75 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2013-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2013-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

490 
WGUS53 KGLD 130332
FFWGLD
KSC071-109-199-203-130930-
/O.NEW.KGLD.FF.W.0025.130913T0332Z-130913T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
932 PM MDT THU SEP 12 2013

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN GREELEY COUNTY IN WEST CENTRAL KANSAS...
  NORTHWESTERN WICHITA COUNTY IN WEST CENTRAL KANSAS...
  SOUTHEASTERN WALLACE COUNTY IN WEST CENTRAL KANSAS...
  SOUTHWESTERN LOGAN COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 330 AM MDT FRIDAY/430 AM CDT FRIDAY/

* AT 929 PM MDT/1029 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED SLOW MOVING THUNDERSTORMS WITH HEAVY RAINFALL ACROSS     
  THE WARNED AREA. RADAR ESTIMATES AND SURFACE OBSERVATIONS SHOW     
  THAT 2 TO NEAR 6 INCHES OF RAINFALL HAS OCCURRED OVER THE WARNED   
  AREA.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HORACE AND LEOTI.

THIS WARNING REPLACES THE PREVIOUS WARNINGS THAT WERE IN AFFECT FOR 
THIS AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF AT LEAST ONE TO THREE INCHES ARE 
POSSIBLE IN THE WARNED AREA. EVEN THOUGH THE RAINFALL MAY NOT BE AS 
HEAVY...ANY ADDITIONAL RAINFALL ON THE ALREADY SATURATED GROUND WILL 
CAUSE FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN
AROUND... DONT DROWN!

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GOODLAND.

&&

LAT...LON 3886 10132 3847 10132 3847 10181 3886 10181

$$

BULLER
1 follow-up statement
295 
WGUS73 KGLD 130342
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
942 PM MDT THU SEP 12 2013

KSC071-109-199-203-130357-
/O.CAN.KGLD.FF.W.0025.000000T0000Z-130913T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOGAN KS-GREELEY KS-WICHITA KS-WALLACE KS-
942 PM MDT THU SEP 12 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHEASTERN
WALLACE...NORTHWESTERN WICHITA...NORTHEASTERN GREELEY AND
SOUTHWESTERN LOGAN COUNTIES IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3886 10132 3847 10132 3847 10181 3886 10181

$$

BULLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 5:39 PM MDT, 3 hours 53 minutes earlier.

Area forecast discussion, Sep 12, 5:39 PM MDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
539 PM MDT THU SEP 12 2013

.UPDATE...
ISSUED AT 510 PM MDT THU SEP 12 2013

UPDATED THE FORECAST TO ISSUE A FLASH FLOOD WATCH FOR THE SOUTHERN
HALF OF THE FORECAST AREA AND AMEND CHANCES FOR PRECIPITATION
BASED ON CURRENT TRENDS AND LATEST MODEL RUNS. THINKING THAT
RAIN...HEAVY AT TIMES...WILL CONTINUE TO DEVELOP AND MOVE ACROSS
THE REGION. RECORD PRECIPITABLE WATER VALUES ACCORDING TO THE
DENVER SOUNDING AND UPPER AIR CLIMATOLOGY SUPPORT THE CONCERN AND
WARRANTED A FLASH FLOOD WATCH TO BE ISSUED. A COUPLE FLOODING
REPORTS HAVE ALREADY BEEN RECEIVED AROUND GOODLAND KANSAS AND
BURLINGTON COLORADO. SOILS ARE SATURATED ACROSS A LARGE AREA AND
CREEKS AND DITCHES HAVE BECOME SWOLLEN. IF HEAVY RAIN CONTINUES
THROUGH THE NIGHT...FLOODING MAY BECOME A MUCH MORE WIDESPREAD
THREAT.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 251 AM MDT THU SEP 12 2013

LATEST SATELLITE PLACES AN UPPER LEVEL TROUGH OVER EASTERN NEVADA
WITH A PLUME OF TROPICAL MOISTURE EAST OF THE TROUGH MOVING OVER THE
HIGH PLAINS.  SATURATED CONDITIONS WITH VERY LOW TO NO STATIC
STABILITY HAVE BEEN IN PLACE OVER THE TRI-STATE AREA THROUGH THE
DAY.  AS A RESULT VERY LITTLE LIFT IS NEEDED TO SPARK OFF RAIN
DEVELOPMENT WHICH HAS MADE FOR A CHALLENGING FORECAST AS FAR AS
TIMING/PLACEMENT OF THE BEST CHANCES FOR RAINFALL.
THE CURRENT BAND OF RAINFALL WILL DISSIPATE AS THE MORE FAVORABLE
LIFT/MID LEVEL...THETA-E LAPSE RATES...AND 700MB DEFORMATION BEGIN
TO SHIFT WEST.

TONIGHT ANOTHER BAND OF LIFT WILL ROTATE OVER THE AREA FROM THE
UPPER LEVEL TROUGH TO THE WEST.  WHILE THE ENTIRE AREA MAY RECEIVE
RAINFALL...THE BEST AREA WILL BE OVER THE WEST WHERE THE LOWEST MID
LEVEL THETA-E LAPSE RATES AND A DEFORMATION ZONE AT 700MB WILL
CREATE THE MOST FAVORABLE ENVIRONMENT FOR RAINFALL.  IN ADDITION THE
NOSE OF THE LOW LEVEL JET WILL REMAIN OVER THE FAR WEST AIDING IN
RAINFALL PRODUCTION THROUGH THE NIGHT.

AS WITH LAST NIGHT FOG WILL DEVELOP OVER THE SOUTHWEST PART OF THE
AREA AS THE MAJORITY OF THE PRECIP. MOVES EASTWARD.  VISIBILITY
REDUCTIONS WILL BE SIMILAR TO THIS MORNING...WITH SOME AREAS
DROPPING TO LESS THAN A MILE.

FRIDAY PRECIP. CHANCES WILL MOVE EAST TO THE CENTRAL PART OF THE
AREA.  AM SOMEWHAT UNCERTAIN HOW HIGH TO GO WITH PRECIP.
CHANCES...ESPECIALLY AS THE BETTER LIFT/INSTABILITY WILL BE
CO-LOCATED WITH A LOWER THETA-E AIRMASS AT 850MB ASSOCIATED WITH THE
HIGH PRESSURE BUILDING IN FROM THE NORTHEAST.  THE BEST
INSTABILITY/LIFT WILL REMAIN FAIRLY STATIONARY THROUGH THE DAY.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 300 PM MDT THU SEP 12 2013

A SHORT WAVE TROUGH ROTATING AROUND THE UPPER LOW OVER THE
INTERMOUNTAIN WEST WILL LIFT ACROSS THE CENTRAL ROCKIES AND INTO
THE NORTHERN PLAINS BY SATURDAY AS THE UPPER RIDGE OVER THE PLAINS
FLATTENS AND THE UPPER FLOW BECOMES MORE ZONAL ACROSS THE UNITED
STATES BY MID WEEK.

SCATTERED SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE
THROUGH MONDAY AS MOISTURE CONTINUES TO MOVE INTO REGION IN
ADVANCE OF THE UPPER TROUGH THAT FINALLY MOVES EAST OF THE REGION
DURING THE DAY ON TUESDAY.

CONDITIONS WILL BECOME DRYER AND WARMER THROUGH THE MIDDLE OF NEXT
WEEK WITH NEAR SURFACE FLOW TURNING SOUTHWEST AND WEAK RIDGING
OVER THE CENTRAL PLAINS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 539 PM MDT THU SEP 12 2013

STEADY RAIN...HEAVY AT TIMES...CONTINUES AT KGLD WITH LIGHTER
SHOWER ACTIVITY AROUND KMCK. AS A RESULT...MVFR CONDITIONS WILL
PERSIST AT THE TAF SITES DUE TO LOW CEILINGS AND FOG/HEAVY
RAINFALL. RAIN SHOULD CONTINUE FOR MOST OF THE NIGHT AT KGLD WITH
SHOWERS SLOWLY COMING TO AN END AT KMCK AS A COLD FRONT MOVES IN
FROM THE NORTHEAST. LATER TONIGHT...ANOTHER ROUND OF IFR TO
POSSIBLY LIFR FOG/CIGS IS EXPECTED AT KGLD. VISIBILITIES MAY DROP
TO IFR AT KMCK BUT SOME DRIER AIR IS JUST NORTH OF THE TERMINAL
AND COULD FILTER IN LATER TONIGHT. CONDITIONS WILL BEGIN IMPROVING
TOMORROW AS WINDS PICK UP AND RAIN CHANCES SLOWLY DROP.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR KSZ013>015-027>029-
     041-042.

CO...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR COZ091-092.

NE...NONE.
&&

UPDATE...RRH
SHORT TERM...FS
LONG TERM...LOCKHART
AVIATION...RRH
Hazardous weather outlook, Sep 12, 7:33 PM MDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
733 PM MDT THU SEP 12 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131500-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
733 PM MDT THU SEP 12 2013 /833 PM CDT THU SEP 12 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TONIGHT ACROSS THE TRI-STATE
AREA. NO SEVERE WEATHER IS EXPECTED. HEAVY RAINS ARE EXPECTED
THROUGHOUT THE NIGHT...MAINLY ALONG AND SOUTH OF INTERSTATE 70.
FLOODING HAS BECOME A PROBLEM AS HEAVY RAINS CONTINUE OVER
SATURATED SOILS AND RUNS INTO ALREADY SWOLLEN CREEKS AND DITCHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAVY RAINS MAY CONTINUE INTO FRIDAY MORNING BEFORE COMING TO AN
END FRIDAY NIGHT. FLOODING PROBLEMS WILL CONTINUE INTO FRIDAY AS
HEAVY RAINS ARE EXPECTED TO CONTINUE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Sep 12, 3:45 PM MDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
345 PM MDT THU SEP 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     FLOOD            1 ESE GOODLAND          39.34N 101.69W
09/12/2013                   SHERMAN            KS   911 CALL CENTER

            WATER OVER COUNTY ROAD 21 BETWEEN CR 64 AND CR 65.
            UNKNOWN DEPTH.

&&

BRB
Local storm report, Sep 12, 4:15 PM MDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
415 PM MDT THU SEP 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     FLOOD            9 S BURLINGTON          39.17N 102.28W
09/12/2013                   KIT CARSON         CO   LAW ENFORCEMENT

            WATER FLOWING ACROSS COUNTY ROAD K AT HIGHWAY 385. NO
            ESTIMATE OF DEPTH BUT IT WAS DESCRIBED AS MINOR.

&&

BRB
Local storm report, Sep 12, 5:56 PM MDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
556 PM MDT THU SEP 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLOOD            14 S SEIBERT            39.09N 102.86W
09/12/2013                   KIT CARSON         CO   LAW ENFORCEMENT

            WATER FLOWING THROUGH DITCHES AND A NEARBY CREEK WAS
            PARTIALLY COVERING HIGHWAY 59 NEAR COUNTY ROAD D. NO
            ESTIMATE OF WATER DEPTH OVER THE ROAD.

&&

BRB
Local storm report, Sep 12, 6:17 PM MDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
617 PM MDT THU SEP 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     FLASH FLOOD      16 S BURLINGTON         39.08N 102.28W
09/12/2013                   KIT CARSON         CO   LAW ENFORCEMENT

            SIX TO EIGHT INCHES OF FLOWING WATER OVER HIGHWAY 385 AT
            COUNTY ROAD C. SEMI ALMOST LOST CONTROL DRIVING THROUGH
            IT.

&&

BRB

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 6:34 PM MDTFlash Flood WarningGLDWallace3 hr
Sep 12, 9:40 PM MDTFlash Flood WarningGLDSherman, Wallace6 hr
Sep 13, 3:34 AM MDTAreal Flood WarningGLDCheyenne, Logan, Rawlins, Sherman, Thomas, Wallace9 hr
Sep 13, 11:05 AM MDTAreal Flood WarningGLDSherman19 hr

Nearby

Flash Flood Warnings in Kansas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.